An association between chronic analgesic ingestion and the occurrence of renal disease, first suggested by Spühler and Zollinger in 1953,1 has since been prominently reported in the European literature and has gained a measure of acceptance as a clinicopathologic entity. Acetophenetidin (Phenacetin) has been regarded by most authors as the likely offending agent, and a large cumulative dose of the drug has been consistently described in affected individuals. Detailed case reports from this country have been comparatively few.2,3 We report herein three such patients, two of whom in addition were noted to have the interesting historical background of former chronic alcoholism.
—A 51-year-old man was admitted to the North Carolina Memorial Hospital for the first time May 17, 1960, in a stuporous state. He was known to have had mild hypertension for about one year. Three months before admission, he had noted the onset of mild
FORDHAM CC, HUFFINES WD. Headache Powders and Renal Disease. Arch Intern Med. 1964;113(3):395–400. doi:10.1001/archinte.1964.00280090081012
Customize your JAMA Network experience by selecting one or more topics from the list below.